

2018-19 Vegetable Crops Program Team Meeting

November 26-27, 2018 • UC ANR Building 2801 Second Street, Davis, CA 95618

FINAL Agenda (11/16/2018)

Monday, November 26, 2018–DAY 1

12:00-1:00 PM Lunch

1:00-2:05 Introduction of new personnel—10 min. each (moderator: Steve Fennimore)

- 1:05 Zheng Wang, Vegetable Crops and Irrigation Advisor, UCCE Stanislaus-Merced-San Joaquin
- 1:15 Anthony Fulford, Area Nutrient Management & Soil Quality Advisor, UCCE Stanislaus-Merced-San Joaquin
- 1:25 Jaspreet Sidhu, Vegetable Crops Advisor, UCCE Kern
- 1:35 Ian Grettenberg, Field and Vegetable Crops IPM Specialist, UC Davis, Entomology
- 1:45 Lucy Diekmann, Urban Agriculture and Food Systems Advisor, UCCE Santa Clara-San Mateo
- 1:55 Mark Lagrimini, UC ANR Vice Provost of Research and Extension

2:05-3:40 Research updates—20 min. each (moderator: Steve Fennimore)

- 2:05 Breeding for food safety—*Maeli Melotto, UCD Plant Sciences*
- 2:25 Processing tomato life cycle assessment—*Sonja Brodt, UC ANR Sustainable Agriculture Research & Education Program*
- 2:45 South Coast vegetable issues—*Oleg Daugovish, UCCE Ventura*
- 3:05 Research on challenges in Central Valley melon production—*Tom Turini, UCCE Fresno*
- 3:25-3:40 Break

3:40-5:20 • Pest management—20 min. each (moderator: Alex Putman)

3:40 Identifying neonicotinoid critical uses and alternatives for tomato—*Frank Zalom, UCD Entomology*4:00 An update on diseases in vegetable crops—*Cassandra Swett, UCD Plant Pathology*4:20 Weed management in melons—*Scott Stoddard, UCCE Merced-Madera*4:40 Update on nematology research in vegetables—*Antoon Ploeg, UCR Nematology*5:00 Insect/mite decision support tool—*Tunyalee Martin, UC ANR Statewide IPM Program*6:00 PM Group dinner

Tuesday, November 27, 2018–DAY 2

- 7:00-8:00 AM Coffee and rolls
- 8:00-9:00 Discussion of Advisor and Specialist staffing needs, review strategic initiatives relevant to Vegetable Crops PT (moderator: Steve Fennimore)

- 9:00-9:30 ANR update, budgets and recruitments—*Wendy Powers, UC ANR Associate Vice President*
- 9:30-10:00 Break

10:00-12:00 Water and nutrient management (moderator: Mike Cahn)

- 10:00 Immobilization of nitrate—Richard Smith, UCCE Monterey-Santa Cruz-San Benito
- 10:25 Biochar and compost—*Milt McGiffen, UCR Botany & Plant Sciences*
- 10:50 Effects of 25 years of crop management on nutrient availability and soil quality at Russell Ranch—*Nicole Tautges, UCD Agricultural Sustainability Institute, Russell Ranch Sustainable Agriculture Facility*
- 11:10 Assessment of soil water potential thresholds for optimum irrigation scheduling, yield and quality—Andre Biscaro, UCCE Ventura-San Bernardino-Los Angeles
- 11:30 Nitrogen and water quality regulations—*Tim Hartz (emeritus), UCD Plant Sciences*
- 11:55 Brief update on CropManage—*Mike Cahn, UCCE Monterey-Santa Cruz-San Benito*
- 12:00-1:00 Lunch

1:00-2:30 Labor and economics—30 min. each (moderator: Laura Tourte)

- 1:00 Evaluating use and costs of automated technologies—Laura Tourte, UCCE Santa Cruz-Monterey-San Benito
- 1:30 The impacts of a declining farm labor supply on California agriculture—*Zach Rutledge, UCD* Agricultural & Resource Economics
- 2:00 Vegetable industry economic overview—*Rachael Goodhue, UCD Agricultural & Resource Economics*
- 2:30-3:00 Break

3:00-4:30 Vegetable industry trends—30 min. each (moderator: Steve Fennimore)

- 3:00 Tomato industry update—*Zach Bagley, California Tomato Research Institute, Inc.*
- 3:30 Leafy greens industry—Jennifer Clarke, California Leafy Greens Research Board
- 4:00 Cannabis industry—*Robby Flannery, Dr. Robb Farms*
- 4:30 Adjourn